Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 327, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 10, 1997, 5:57 PM CDT for Borden County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 1997, 5:57 PM CDT (22:57 UTC)
- Expired
- Aug 10, 1997, 6:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Borden County, TX
The radar
The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 102258 RRA SVRMAF TXC033-102345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 557 PM CDT SUN AUG 10 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...NORTHWESTERN BORDEN COUNTY AT 555 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 13 MILES NORTHWEST OF GAIL OR 2 MILES EAST OF PLAINS MOVING NORTH AT 10 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. YOUNG/HUBER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:14 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 10, 3:14 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 312 PM CDT SUN AUG 10 1997 SHOWERS AND SMALL THUNDERSTORMS FIRING NOW IN MOIST AIR MASS. UPPER LEVEL SUPPORT IS WEAK BUT FAVORING FURTHER DEVELOPMENT INTO THIS EVENING. ANY UPPER SUPPORT VERY DIFFICULT TO DISCERN ON SATELLITE LOOPS...BUT APPARENT DUE TO DEVELOPMENT MID-LEVEL CLOUDS EARLIER TO SW. MODELS SHOW UPPER LIFT PASSING BY AREA (OR FALLING APART) AFTER ABOUT 06Z TONIGHT. FOR MONDAY THINK THAT RAIN CHANCES WILL BE LESS AS LITTLE IN THE WAY OF LIFT CAN BE FOUND. MOISTURE IS EXPECTED TO KEEP PUMPING INTO AREA AT ALL LEVELS...SO HIGH TEMPS WILL LIKELY BE A NOTCH COOLER FOR MONDAY. LATER SHIFTS WILL NEED TO LOOK OUT FOR POSSIBLE SOURCES OF LIFT TO ACT ON DEEP MOISTURE. MAF 72/91 40/10 CNM 70/92 40/20 MRF 62/84 40/30 P07 73/90 30/10 MATHEWS
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:15 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 50 min |
| Aug 10, 4:26 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 49 min |
| Aug 10, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 52 min |
| Aug 10, 5:33 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Aug 10, 5:40 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.